Thunderstorm Wind, Weston
- When
- September 8, 6:25 PM MST
- Where
- Weston County, 12.68 mi SSW of Newcastle
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.670, -104.270
Wind gusts were estimated at 65 mph.
A thunderstorm briefly became severe over southern Weston County and produced small hail and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southern Weston County and produced small hail and wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 4:48 PM MST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 548 PM MDT SUN SEP 8 2013 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 218 PM MDT SUN SEP 8 2013 CURRENT SURFACE MAP SHOWS WEAK TROF ACROSS WESTERN SOUTH DAKOTA...WITH THERMAL GRADIENT ACROSS SOUTH CENTRAL SOUTH DAKOTA. UPPER LOW MOVING ACROSS THE NORTHERN ROCKIES. ISOLATED THUNDERSTORM OVER THE NORTHERN BLACK HILLS. VERY UNSTABLE ACROSS THE AREA...WITH MLCAPE RANGING FROM AROUND AROUND 1500J/KG ACROSS NORTHEAST WYOMING TO NEAR 4000J/KG ACROSS SOUTH CENTRAL SOUTH DAKOTA. BEST SHEAR IS ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA WITH MID LEVEL WINDS INCREASING AHEAD OF UPPER LOW. LATEST HRRR/LCL WRF CONTINUE TO SHOW ISOLATED THUNDERSTORMS THROUGH THE AFTERNOON. THUNDERSTORM COVERAGE WILL INCREASE THIS AND CONTINUE OVERNIGHT WITH BEST Q-G FORCING CROSSING THE AREA. SURFACE LOW TRACKS ACROSS THE NEBRASKA PANHANDLE INTO CENTRAL SOUTH DAKOTA OVERNIGHT. WILL BECOME BREEZY ACROSS WESTERN SOUTH DAKOTA OVERNIGHT...ESPECIALLY THE RAPID CITY AREA. HIGH PRECIPITABLE WATER ACROSS THE AREA WILL RESULT IN SOME HIGH PRECIPITATION RATES...HOWEVER STORM MOTION SHOULD LIMIT FLASH FLOOD THREAT. EXCEPTION WILL BE OVER NORTHWEST SOUTH DAKOTA WHERE 3-6 INCHES OF RAIN FELL LAST NIGHT. SURFACE LOW TRACKS INTO WESTERN MINNESOTA MONDAY AFTERNOON...WITH COLD FRONT MOVING SOUTH AND EAST OF THE FORECAST AREA. MAY SEE A FEW SHOWERS/THUNDERSTORMS POP UP ON MONDAY WITH WEAK INSTABILITY. SURFACE HIGH SETTLES IN OVER THE AREA MONDAY NIGHT. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 218 PM MDT SUN SEP 8 2013 SHORTWAVE TROF MOVES EAST OF THE AREA BY TUESDAY MORNING...WITH DRIER NORTHWESTERLY FLOW ACROSS THE AREA THROUGH WEDNESDAY. TEMPERATURES WILL STILL BE ABOVE AVERAGE ACROSS THE AREA DURING THE MIDWEEK PERIOD...WITH HIGHS IN THE UPPER 70S AND 80S. RIDGE TO THE WEST OF THE AREA WILL BREAK DOWN LATE IN THE WEEK AS A BROAD UPPER TROF DEVELOPS OVER THE WESTERN CONUS. SHORTWAVE ENERGY AHEAD OF THE TROF IS PROGGED TO SLOWLY MOVE ACROSS THE REGION ON THURSDAY AND FRIDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA. TIMING OF THE STRONGER ENERGY IS STILL RATHER UNCERTAIN...BUT THE BETTER CHANCES FOR PCPN LOOK TO BE ON FRIDAY AT THIS POINT. TEMPERATURES WILL LIKELY BE A BIT COOLER LATE IN THE WEEK WITH WEAK CAA AND MORE CLOUD COVER...BUT STILL NEAR TO SLIGHTLY ABOVE AVERAGE. ADDITIONAL CHANCES FOR PCPN ALSO LOOK POSSIBLE INTO THE WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 545 PM MDT SUN SEP 8 2013 SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. BEST CHANCES WILL BE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND INTO NORTHWEST SOUTH DAKOTA. SOME STORMS COULD BE SEVERE WITH HEAVY RAINS POSSIBLE. GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT ACROSS THE PLAINS LATER TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002. WY...NONE. && SHORT TERM...7 LONG TERM...15 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 207 AM MDT SUN SEP 8 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 207 AM MDT (307 AM CDT) SUN SEP 8 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWESTERN SOUTH DAKOTA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN THIS AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND GUSTS...ESPECIALLY OVER NORTHWESTERN SOUTH DAKOTA. ADDITIONAL HEAVY RAINFALL OVER THE PARTS OF HARDING AND PERKINS COUNTIES THAT RECEIVED HEAVY RAIN LAST NIGHT...MAY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 3 N JOHNSON SIDING 44.13N 103.43W
09/08/2013 M1.25 INCH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
523 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 N DOWNTOWN RAPID CITY 44.11N 103.23W
09/08/2013 M1.50 INCH PENNINGTON SD NWS EMPLOYEE
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL WSW DOWNTOWN GILLETTE 44.29N 105.50W
09/08/2013 E1.00 INCH CAMPBELL WY PUBLIC
ALONG I-90 NEAR MM 106. STRONG WINDS...NO ESTIMATE ON
WIND SPEED.
&&
WFO UNRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 551 PM MDT SUN SEP 8 2013 WYZ054-090015- NORTHERN CAMPBELL WY- 551 PM MDT SUN SEP 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 615 PM MDT... AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN GILLETTE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... WYODAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 117 AND 135... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4455 10528 4434 10515 4421 10563 4437 10573 TIME...MOT...LOC 2352Z 245DEG 20KT 4433 10556 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 5 NW ROZET 44.33N 105.27W
09/08/2013 M1.50 INCH CAMPBELL WY PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 NW ROZET 44.32N 105.26W
09/08/2013 M4.25 INCH CAMPBELL WY TRAINED SPOTTER
&&
KCLARKThe Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 65 mph.
Two four- to five-inch diameter trees were blown over by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474948, 474949.